Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Indianapolis, IN

July 22, 20174 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2017, 8:25 PM EDT for 4 counties in Indiana. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 8:25 PM EDT (00:25 UTC)
Expired
Jul 22, 2017, 8:46 PM EDT
In force
21 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clay County, IN, Greene County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:40 PM EDTTSTM WND DMG2 Ssw Coalmont, INMULTIPLE TREES DOWNED ACROSS SHAKAMAK STATE PARK. DELAYED REPORT FROM JULY 22 STORM. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WUUS53 KIND 230025
SVRIND
INC021-055-153-167-230115-
/O.NEW.KIND.SV.W.0148.170723T0025Z-170723T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
825 PM EDT SAT JUL 22 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Vigo County in west central Indiana...
  Northern Sullivan County in southwestern Indiana...
  Southwestern Clay County in west central Indiana...
  Northwestern Greene County in southwestern Indiana...

* Until 915 PM EDT.

* At 824 PM EDT, a severe thunderstorm was located 9 miles east of
  West Union, or 14 miles southeast of Marshall, moving east at 20
  mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Jasonville, Shelburn, Prairieton, Prairie Creek, Farmersburg, Clay
  City, Hymera, Fairbanks, Coalmont, Saline City, Pimento and
  Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 8760 3922 8757 3924 8758 3925 8757
      3926 8758 3935 8755 3935 8753 3937 8753
      3937 8704 3934 8705 3933 8705 3904 8714
      3918 8760
TIME...MOT...LOC 0024Z 283DEG 17KT 3925 8749 

HAIL...1.25IN
WIND...<50MPH
 
$$

TDUD
2 follow-up statements
306 
WWUS53 KIND 230039
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
839 PM EDT SAT JUL 22 2017

INC021-055-153-167-230115-
/O.CON.KIND.SV.W.0148.000000T0000Z-170723T0115Z/
Vigo IN-Sullivan IN-Clay IN-Greene IN-
839 PM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN VIGO...NORTHERN SULLIVAN...SOUTHWESTERN CLAY AND
NORTHWESTERN GREENE COUNTIES...

At 838 PM EDT, a severe thunderstorm was located 9 miles north of
Sullivan, or 16 miles south of Terre Haute, moving east at 20 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Jasonville, Shelburn, Farmersburg, Dugger, Clay City, Hymera,
Fairbanks, Coalmont, Saline City, Pimento and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3924 8751 3925 8751 3927 8750 3929 8750
      3934 8748 3936 8745 3937 8704 3934 8705
      3933 8705 3904 8714 3917 8758
TIME...MOT...LOC 0038Z 283DEG 17KT 3923 8740 

HAIL...1.25IN
WIND...<50MPH
 
$$

TDUD
758 
WWUS53 KIND 230046
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
846 PM EDT SAT JUL 22 2017

INC021-055-153-167-230055-
/O.CAN.KIND.SV.W.0148.000000T0000Z-170723T0115Z/
Vigo IN-Sullivan IN-Clay IN-Greene IN-
846 PM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VIGO...NORTHERN
SULLIVAN...SOUTHWESTERN CLAY AND NORTHWESTERN GREENE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3924 8751 3925 8751 3927 8750 3929 8750
      3934 8748 3936 8745 3937 8704 3934 8705
      3933 8705 3904 8714 3917 8758
TIME...MOT...LOC 0044Z 283DEG 17KT 3922 8735 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:54 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 22, 6:54 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
654 PM EDT Sat Jul 22 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 338 AM EDT Sat Jul 22 2017

Central Indiana will remain on the edge of a strong upper ridge
through tonight....maintaining hot and exceptionally humid
conditions. Chances for thunderstorms will continue until a frontal
boundary can push through the area overnight into early Sunday. A
secondary front may bring additional scattered storms on Sunday
evening before high pressure builds in with mainly dry weather and
seasonable temperatures for the early part of the week.

&&

.NEAR TERM /Rest of Today/...
Issued at 1005 AM EDT Sat Jul 22 2017

.Update...Radar indicated a cluster of thunderstorms across central
Illinois was moving into the northwest part of our forecast area.
Satellite indicated tops were warming and this area will weaken
as it moves eastward.  The storms will probably dissipate by early
afternoon and then more storms redeveloping late today as indicated
by the high res model.

Made a few minor tweaks to temperatures...but overall current
forecast temperatures are on track.

Portion of previous near term discussion follows...
Convection and heat remain the primary concerns for today once again
as the region resides on the periphery of the heat ridge.  The first
order of business will focus on the potential for severe convection
prior to daybreak with expectations of additional robust storm
development by late day over northern counties near the sagging
frontal boundary.

With moisture pooling and a surge of heating ahead of the
approaching frontal boundary...potential is there for dewpoints to
hang in the mid and upper 70s into the afternoon as temps surge into
the 90s.  This will promote a strongly unstable airmass by late
afternoon with MLCAPEs nearing 4000 J/KG being realized immediately
ahead of the front over northern counties. With a low level jet
likely to energize over the region by late day and a remnant outflow
boundary from the morning convection setting up over northern
portions of the forecast area...expect convection to erupt quickly
after 21Z and grow upscale rapidly into the evening aided by cooling
aloft. Damaging winds will be the primary severe weather threat but
all forms of severe weather will be possible.  Precip water values
above 2 inches will support a continuing heavy rain and flooding
threat as well.

Temps...as mentioned above...heat and humidity will again be factors
today. Expect highs ranging from the upper 80s over northeast
counties where convective impacts lend towards more uncertainty on
temps to mid 90s in the lower Wabash Valley.  Max heat indices again
will get above 100 degrees in most areas with the highest values
over southwest counties.  The heat advisory will continue in
its current state and location until 23Z.

&&

.SHORT TERM /Tonight through Monday Night/...
Issued at 338 AM EDT Sat Jul 22 2017

Forecast challenges focus on precip chances...especially tonight and
again late Sunday and Sunday evening.

Convection will likely be ongoing this evening as development takes
place over northern counties and progresses southeast through the
evening and overnight ahead of the cold front.  A surface wave along
the boundary...continued influence of a low level jet...BL shear
values around 30kts and a strongly unstable airmass all support a
threat for severe storms this evening gradually transitioning into
more of a heavy rain threat overnight. Highest pops will be employed
over the eastern half of the area where parameters will be just a
bit more favorable for more widespread convection. Precip water
values will remain above 2 inches and combined with freezing levels
near 15kft supporting warm rain processes...torrential rainfall and
flooding will continue to be concerns as the storms surge south
overnight.

Growing confidence that most if not all of the convection will be
out of the forecast area by 12Z Sunday with the front settling south
of the Ohio River.  Much of the day Sunday should be dry with an
edge being taken off the humidity levels. A secondary front
associated with a sharp upper wave diving out of the western Great
Lakes may serve as a focal point for renewed convective development
to the northwest of the region Sunday afternoon...possibly spreading
into the northern half of the forecast area during the evening.
Steep mid level lapse rates in response to cooling aloft suggestive
that strongest storms may carry a damaging wind and large hail
threat.  Will bring low chance pops back into the northern counties
Sunday evening as a result.

Convection will diminish overnight Sunday with high pressure
building south into the region on Monday with cooler and noticeably
less humid air. Likely to see diurnal cu develop on Monday before
skies become mostly clear Monday night.

Temps...it will remain very warm on Sunday with low level thermals
supporting highs from the mid 80s to around 90. Temps will fall back
into the lower and middle 80s Monday with cooler air aloft advecting
into the region. Lows will slide back into the 60s through the
period.

&&

.LONG TERM /Tuesday night through Saturday/...

Issued at 220 PM EDT Sat Jul 22 2017

The long term begins with central Indiana under the influence of
upper ridging, thus resulting in warming temperatures and dry
weather Tuesday night through early Wednesday night. By late
Wednesday night some model runs indicate the ridge could begin to be
suppressed as an upper wave travels through to the northwest and
thus bring a chance for thunderstorms back into the forecast on
Thursday. Friday currently looks like a cold front will move through
the area, and have chances for thunderstorms dropping off in its
wake. Result is thunderstorm chances Thursday through Friday with
dry conditions building in by Friday night. Long term temperatures
will peak on Wednesday with highs in the upper 80s to lower 90s
before dropping a couple degrees on Thursday due to cloud cover and
another degree or two for Friday with the cold front moving through.
Medium confidence in the return of storm chances late in the week,
and in cooler temperatures (low to mid 80s).

&&

.AVIATION /DISCUSSION FOR 23/0000Z TAF ISSUANCE/...

Issued at 645 PM EDT Sat Jul 22 2017

Complex situation this evening with several convective boundaries
across central parts of Indiana. One lies across southern parts
of Indiana from LUK - HUF, while another more frontal boundary
extends from near FWA - CMI. A cold front extends from south
central WI into northeast MO. It is the frontal boundary that is
expected to move slowly into IL tonight and trigger more storms
across central IL into west and central IN. Right now, central IN
is in a trough of instability with a small amount of convective
inhibition that is holding things back right now. So, we have VFR
for the time being. Will have to wait and see when the boundary
fires tonight and see if a MCS gets going later tonight into the
morning hours. If storms become widespread, would expect IFR near
the storms.

Confidence: Low on timing on thunderstorms. If develop they should
be widespread.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for INZ051>053-060>062-
067>072.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/JH
SHORT TERM...Ryan
LONG TERM....CP
AVIATION...DWM
Hazardous weather outlook, Jul 22, 5:17 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
517 PM EDT Sat Jul 22 2017

INZ021-028>031-035>049-054>057-063>065-232130-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-
Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville,
and Columbus
517 PM EDT Sat Jul 22 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a threat for severe thunderstorms...especially
late this evening into tonight.

Hazards: Damaging winds, heavy rain and localized flooding, isolated
tornadoes, large hail, and dangerous lightning. High heat indices
up to 100 this evening.

Timing: Best chances for severe storms are expected from late
evening into tonight. The highest heat indices will occur into the
early evening.

Discussion: Thunderstorms are expected to develop late this
evening and tonight ahead of a cold front. Hot and humid conditions
are expected through the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Scattered thunderstorms are possible Sunday and Sunday
evening (southern counties). A few of these storms could be severe.
Scattered thunderstorms will also be possible again at times from
Wednesday night through Friday. Damaging winds and large hail, along
with heavy rainfall producing flash flooding, are the primary
threats.

Discussion: A secondary frontal boundary will bring the chance for
thunderstorms Sunday and Sunday evening (southern counties). The
next chance for thunderstorms will come on Wednesday night ahead of a
cold front dropping south from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>062-067>072-232130-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Vincennes,
Bedford, and Seymour
517 PM EDT Sat Jul 22 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a threat for severe storms...especially this
evening into the overnight. Hot conditions expected this evening. A
heat advisory is in effect until 7 pm.

Hazards: Damaging winds, heavy rain and localized flooding,
lightning, heat and heat related illnesses with heat indices of 105
to 108 degrees.

Timing: Best chances for severe storms are expected primarily this
evening into tonight. The highest heat indices will occur into the
early evening.

Discussion: Thunderstorms are expected to develop late this evening
and tonight ahead of a cold front. Hot and humid conditions are
expected yet again through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Scattered thunderstorms are possible Sunday and Sunday
evening. A few of these storms could be severe. Scattered
thunderstorms will also be possible again at times from Wednesday
night through Friday. Damaging winds and large hail, along with heavy
rainfall producing flash flooding, are the primary threats.

Discussion: A secondary frontal boundary will bring the chance for
thunderstorms Sunday and Sunday evening. The next chance for
thunderstorms will come on Wednesday night ahead of a cold front
dropping south from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight and again Sunday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 22, 7:33 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
733 PM EDT SAT JUL 22 2017

INZ051-052-060-230000-
Clay IN-Vigo IN-Sullivan IN-
733 PM EDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 732 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Union, or 8 miles southeast of Marshall, moving east at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Jasonville, Shelburn, Prairieton, Prairie Creek, Farmersburg, Hymera,
Fairbanks, Coalmont and Pimento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3921 8758 3924 8758 3925 8757 3926 8758
      3925 8759 3934 8756 3935 8754 3935 8753
      3937 8753 3939 8721 3917 8718 3917 8762
TIME...MOT...LOC 2332Z 271DEG 15KT 3929 8760

DWM
Special weather statement, Jul 22, 8:03 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
803 PM EDT SAT JUL 22 2017

INZ051>054-060-062-230045-
Owen IN-Clay IN-Morgan IN-Vigo IN-Sullivan IN-Monroe IN-
803 PM EDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 802 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sullivan, or 13 miles south of Terre Haute, moving
east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bloomington, Spencer, Ellettsville, Shelburn, Prairieton, Prairie
Creek, Farmersburg, Clay City, Gosport, Hymera, Fairbanks, Paragon,
Stinesville, Coal City, Indiana University, Bowling Green, McCormicks
Creek State Park, Freedom, Patricksburg and Coalmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 8757 3924 8758 3938 8753 3940 8649
      3913 8650 3914 8668 3917 8668 3917 8718
      3919 8760
TIME...MOT...LOC 0002Z 271DEG 22KT 3927 8740

DWM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:03 PM EDTSpecial Weather StatementINDMonroe, Owen42 min
Jul 22, 11:25 PM EDTAreal Flood WarningINDClay, Greene, Owen, Sullivan, Vigo3 hr
Jul 22, 11:40 PM EDTSpecial Weather StatementINDClay, Greene, Owen, Sullivan50 min
Jul 23, 12:39 AM EDTSpecial Weather StatementINDSullivan51 min
Jul 23, 1:18 AM EDTFlash Flood WarningINDClay, Greene, Sullivan, Vigo3 hr
Jul 23, 1:25 AM EDTSpecial Weather StatementINDGreene50 min
Jul 23, 1:38 AM EDTSpecial Weather StatementINDKnox52 min
Jul 23, 2:06 AM EDTFlash Flood WarningINDLawrence, Martin3 hr
Jul 23, 4:50 AM EDTAreal Flood AdvisoryINDLawrence, Martin3 hr
Jul 23, 6:10 AM EDTFlash Flood WarningINDDaviess, Martin3 hr
Jul 23, 6:37 AM EDTSevere Thunderstorm WarningINDKnox38 min
Jul 23, 7:34 AM EDTSpecial Weather StatementINDDaviess41 min
Jul 23, 7:52 AM EDTAreal Flood WarningINDDaviess, Knox, Sullivan3 hr
Jul 23, 8:25 AM EDTAreal Flood WarningINDDaviess, Greene, Lawrence, Martin3 hr
Jul 23, 9:09 AM EDTAreal Flood WarningINDDaviess, Martin3 hr
Jul 23, 11:14 AM EDTRiver Flood WarningINDKnox, Sullivan4 days
Jul 23, 11:14 AM EDTRiver Flood WarningINDKnox, Sullivan4 days
Jul 23, 1:04 PM EDTSpecial Weather StatementINDTippecanoe41 min
Jul 23, 2:36 PM EDTSpecial Weather StatementINDHendricks24 min
Jul 23, 2:56 PM EDTSevere Thunderstorm WarningINDHendricks, Marion34 min
Jul 23, 4:46 PM EDTTornado WarningINDHoward29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.